Hail, Haakon
- When
- July 22, 9:00 PM MST to 9:05 PM MST
- Where
- Haakon County, 11.58 mi NW of Midland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.194, -101.307
A slow moving severe thunderstorm developed over southeastern Haakon County, producing large hail and strong wind gusts. Some wind damage was reported southeast of Ottumwa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A slow moving severe thunderstorm developed over southeastern Haakon County, producing large hail and strong wind gusts. Some wind damage was reported southeast of Ottumwa. Heavy rain flooded several county roads and the basement of a home west of Midland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 22, 8:06 PM MST, 54 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
906 PM MDT FRI JUL 22 2016
.UPDATE...
Issued at 900 PM MDT Fri Jul 22 2016
Thunderstorms continue to rumble cross the CWA. One batch is
focused on outflow boundaries across central SD. Another batch,
mostly elevated, was located over northeast WY into northwest SD
where low level jet is starting to perk the storms up a bit.
Forecast updated to account for latest timing and trends.
&&
.SHORT TERM...(This Evening Through Saturday Night)
Issued at 234 PM MDT Fri Jul 22 2016
Current surface map shows low over southeast Montana with trof
into the Nebraska Panhandle. Weak shortwave crossing the forecast
area triggering scattered thunderstorms. MLCAPE ranges from around
1000J/kg across northeast Wyoming with 4000+J/kg across northwest
South Dakota. Sufficient shear for a few severe storms, especially
across northwest South Dakota. Bulk of thunderstorm activity will
move east of the forecast area overnight.
Cold front crosses northeast Wyoming and western South Dakota
late tonight...and through south central South Dakota around noon.
Highs 10-15F cooler for Saturday. BL-850mb winds support northwest
winds of 15-30 mph.
.LONG TERM...(Sunday Through Friday)
Issued at 234 PM MDT Fri Jul 22 2016
High pressure over the Dakotas for Sunday. With marginal
moisture...and isolated afternoon thunderstorm is possible over
the Black Hills.
Upper flow will be quasi-zonal Sunday through next Thursday, with
periodic shortwave troughs bringing a daily chance for
thunderstorms. Temperatures will be slightly above average.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 900 PM MDT Fri Jul 22 2016
Isolated to scattered thunderstorms with local IFR conditions
will continue overnight. Late tonight, a strong cold front will
bring gusty northwest winds to the area into Saturday. Outside of
storms, VFR conditions expected.
&&
.FIRE WEATHER...
Issued at 900 PM MDT Fri Jul 22 2016
Temperatures and relative humidities continue to recover this
evening, so the Red Flag Warning has been allowed to expire.
Cold front will cross the area late tonight with gusty northwest
winds for Saturday. Minimum relative humidities will drop below
20 percent for northeast Wyoming and much of western South Dakota
with wind sufficient for the continuation of the Fire Weather
Watch.
&&
.UNR Watches/Warnings/Advisories...
SD...Fire Weather Watch from Saturday afternoon through Saturday
evening for SDZ260>262-264.
WY...Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ259-297>299.
&&
Update...Helgeson
SHORT TERM...7
LONG TERM...7
AVIATION...Helgeson
FIRE WEATHER...HelgesonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 529 AM MDT FRI JUL 22 2016 SDZ001-002-012-013-025-026-031-072-073-231300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHWEST WINDS WILL INCREASE EARLY SATURDAY...WITH GUSTS REACHING 35 TO 45 MPH. THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-WYZ057-231300- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLACK HILLS OF SOUTH DAKOTA AND WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054>056-058-071-231300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 900 PM THIS EVENING FOR VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...AND DRY LIGHTNING. ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...BUT ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-043-044-046-047-049-231300- ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 529 AM MDT FRI JUL 22 2016 /629 AM CDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH 100 TO 107 THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ027-030-041-042-074-231300- SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA- HERMOSA FOOT HILLS- 529 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
621 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND GST MEADOW 45.53N 102.22W
07/22/2016 E90 MPH PERKINS SD STORM CHASER
90-100 MPH WINDS ESTIMATED. DAMAGE PICTURE SENT VIA
SOCIAL MEDIA.
&&
CORRECTED EVENT TIME
WFO UNRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 714 PM MDT FRI JUL 22 2016 WYZ054-230145- NORTHERN CAMBELL WY- 714 PM MDT FRI JUL 22 2016 ...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY... AT 714 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF GILLETTE AIRPORT...OR 14 MILES NORTH OF GILLETTE... MOVING NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WESTON. LAT...LON 4435 10560 4452 10570 4470 10529 4444 10515 TIME...MOT...LOC 0114Z 245DEG 31KT 4447 10556 JC
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
07/22/2016 M53 MPH FALL RIVER SD DEPT OF HIGHWAYS
0405 PM TSTM WND GST 1 E CAMP CROOK 45.55N 103.97W
07/22/2016 E65 MPH HARDING SD TRAINED SPOTTER
0410 PM TSTM WND GST 7 SSW SHADEHILL RESERVO 45.66N 102.29W
07/22/2016 E60 MPH PERKINS SD PUBLIC
0420 PM TSTM WND GST MEADOW 45.53N 102.22W
07/22/2016 E65 MPH PERKINS SD TRAINED SPOTTER
0426 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
07/22/2016 M70 MPH HARDING SD ASOS
0431 PM TSTM WND GST BUFFALO 45.59N 103.55W
07/22/2016 M71 MPH HARDING SD MESONET
0442 PM TSTM WND GST MEADOW 45.53N 102.22W
07/22/2016 E90 MPH PERKINS SD STORM CHASER
90-100 MPH WINDS ESTIMATED. DAMAGE PICTURE SENT VIA
SOCIAL MEDIA.
0445 PM TSTM WND GST MEADOW 45.53N 102.22W
07/22/2016 E90 MPH PERKINS SD TRAINED SPOTTER
0450 PM HAIL 5 NE MEADOW 45.59N 102.16W
07/22/2016 E1.00 INCH PERKINS SD PUBLIC
0500 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
07/22/2016 M77 MPH PERKINS SD DEPT OF HIGHWAYS
0500 PM HAIL 7 E MEADOW 45.55N 102.08W
07/22/2016 E1.75 INCH PERKINS SD PUBLIC
0500 PM TSTM WND GST 7 E MEADOW 45.55N 102.08W
07/22/2016 E70 MPH PERKINS SD PUBLIC
0530 PM TSTM WND GST 4 NNW GLAD VALLEY 45.45N 101.81W
07/22/2016 E60 MPH ZIEBACH SD PUBLIC
0540 PM TSTM WND GST 6 ENE GLAD VALLEY 45.45N 101.68W
07/22/2016 E60 MPH ZIEBACH SD PUBLIC
0555 PM TSTM WND GST 7 E GLAD VALLEY 45.38N 101.64W
07/22/2016 E60 MPH ZIEBACH SD PUBLIC
0558 PM TSTM WND GST 8 WSW GLAD VALLEY 45.36N 101.94W
07/22/2016 E60 MPH ZIEBACH SD TRAINED SPOTTER
0600 PM TSTM WND GST 7 ESE GLAD VALLEY 45.36N 101.64W
07/22/2016 E60 MPH ZIEBACH SD TRAINED SPOTTER
0600 PM HEAVY RAIN 7 ESE GLAD VALLEY 45.36N 101.64W
07/22/2016 M1.60 INCH ZIEBACH SD TRAINED SPOTTER
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL OTTUMWA 44.23N 101.34W
07/22/2016 E1.00 INCH HAAKON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 6 SW KIRLEY 44.47N 101.41W
07/22/2016 E1.00 INCH HAAKON SD PUBLIC
&&
MESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT FRI JUL 22 2016
SDZ014-230400-
ZIEBACH SD-
928 PM MDT FRI JUL 22 2016
...STRONG THUNDERSTORM OVER SOUTHEASTERN ZIEBACH COUNTY...
AT 928 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF CHERRY CREEK...OR 17 MILES SOUTH OF EAGLE BUTTE...
MOVING NORTH AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE AND SOUTH EAGLE BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4499 10114 4475 10113 4471 10117 4469 10123
4470 10125 4468 10127 4468 10131 4484 10162
4500 10151
TIME...MOT...LOC 0328Z 195DEG 25KT 4475 10130
JCThe Rapid City radar (KUDX), 122 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Strong winds blew the roof off an outbuilding.
Water from Mud Creek flooded a driveway and a basement. Water also washed gravel off several county roads; including 224th Street, 225th Street, 226th Street, 240th Avenue, 241st Avenue, and 243rd Avenue. The Bad River near Midland rose over five feet in two hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 645095, 645096, 645201.